What Are the Symptoms of Vitamin K Deficiency

What Are the Symptoms of Vitamin K Deficiency?

• Symptoms of vitamin K deficiency include nosebleeds, bleeding gums, and/or blood in the urine and stool. Fortunately, deficiency is rare because vitamin K is widely distributed in plant-based foods, and the body is able to recycle oxidized vitamin K through a regenerative oxidation-reduction mechanism. In addition, bacteria living in the colon can produce vitamin K2, at least part of which is available for human use.

Safety Issues

• Side effects. There is no known side effect associated with vitamin K intake from foods or supplements.

• Vitamin A and vitamin E. Taking high doses of vitamin A together with high-dose vitamin E reduces the blood level of vitamin K. High-dose vitamin A decreases the absorption of vitamin K by the intestines, while high-dose vitamin E interferes with the coagulation activity of vitamin K in the bloodstream. What Types of Drugs May Interact with Vitamin K?

• Anticoagulants. Vitamin K may decrease the efficacy of anticoagulant drugs. Patients who take such drugs should not use vitamin K supplements.

• Other drugs. Antibiotics and anticonvulsant drugs may reduce blood levels of vitamin K.

YOU MAY ALSO LIKE